Over-the-counter (OTC) pain relievers are medicines that can help relieve pain or lower a fever. OTC means you can buy them at a store, without a prescription from your doctor.
Pain relievers can decrease or stop pain. They can also reduce fevers. Some can help with swelling or inflammation. Different types work in different ways. Some kinds of pain respond better to one kind of pain medicine. What works for one person might not work for another.
There are 2 main types of OTC pain relievers: acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs).
Path to improved health
OTC pain relievers can be helpful in treating many types of pain. These can include headaches, arthritis pain, earaches, back pain, and pain after surgery. They can also treat pain from the flu or a cold, sinusitis, or a sore throat. In some cases, a specific type of pain reliever does a better job helping a specific kind of pain.
Acetaminophen (brand name: Tylenol)
Acetaminophen seems to work on the parts of the brain that receive pain messages. It also works with the part that controls body temperature.
Use acetaminophen to:
- relieve headaches
- ease common aches and pains
- treat arthritis and other chronic painful conditions.
Acetaminophen does not reduce inflammation the way other pain medicines do. But it has fewer side effects, such as stomach problems. This makes it safer for long-term use and for children.
Nonsteroidal anti-inflammatory drugs (NSAIDs)
There are several types of NSAIDs, including:
- aspirin (2 brand names: Bayer, St. Joseph)
- ibuprofen (2 brand names: Advil, Motrin)
- naproxen (brand name: Aleve).
NSAIDs reduce the level of hormone-like substances (called prostaglandins) that your body makes. These substances irritate your nerve endings and cause the feeling of pain. They also are part of the system that helps your body control its temperature.
NSAIDs are helpful for:
- reducing fever
- relieving menstrual cramps
- relieving pain caused by headaches, muscle aches, and stiffness
- reducing inflammation (swelling)
- easing pain from inflammation (such as muscle sprains).
Some products contain both acetaminophen and aspirin (2 brand names: Excedrin, Vanquish). These typically contain caffeine as well. They are good for treating headaches.
For most people, OTC medicines are all they need to relieve pain or reduce fever. If an OTC medicine doesn’t help your pain or fever, it may be a sign you have a more serious problem. You could need a prescription medicine.
How do I safely take OTC pain relievers?
Read the directions on the label before taking any medicine. Learn how much to take and how often you should take it. If you have any questions about how much medicine to take, call your family doctor or pharmacist. Keep track of which OTC medicines you are using and when you take them. If you need to go to the doctor, take this list with you.
Follow these tips to make sure you are taking the right amount of medicine:
- Take only the amount recommended on the medicine’s label. Don’t assume that more medicine will work better or quicker. Taking more than the recommended amount can be dangerous.
- If you are taking a prescription medicine, ask your doctor if it’s okay to also take an OTC pain reliever.
- Don’t use more than 1 OTC pain reliever at a time unless your doctor says it’s okay. They may have similar active ingredients. These could add up to be too much medicine.
- Check whether other OTC medicines you are taking contain acetaminophen. For example, many combination medicines for cold symptoms contain this active ingredient. Taking too much acetaminophen can cause health problems.
How can I safely store OTC pain relievers?
Store all medicines out of reach and out of sight of young children. Keep them in a cool, dry place so they do not lose effectiveness. Do not store them in bathrooms, which can get hot and humid.
Things to consider
Side effects from OTC pain relievers are uncommon for healthy adults who only use pain relievers once in a while. If you have health problems or use OTC pain relievers often, talk with your family doctor.
Acetaminophen can cause liver damage in some cases. This usually happens if you take too much, or if you take it while drinking alcohol. Adults should not take more than 3 grams (3,000 mg) of acetaminophen (6 extra-strength 500 mg tablets) a day.
Do not take acetaminophen if you:
- have severe kidney or liver disease
- have 3 or more drinks that contain alcohol every day
- are already taking another product containing acetaminophen.
NSAIDs may cause upset stomach. They can also cause increased bruising or risk of bleeding in the stomach. When taken for a long time, they may cause kidney damage. NSAIDs can interact with blood pressure medicines. If you take one of these medicines and an NSAID, your medicine may not work as well as it should.
Talk with your doctor before you take an NSAID, especially aspirin, if you:
- are allergic to aspirin or other pain relievers
- have 3 or more drinks that contain alcohol every day
- have bleeding in the stomach or intestines, or have peptic (stomach) ulcers
- have liver or kidney disease
- have heart disease
- take blood-thinning medicine or have a bleeding disorder
Children and teenagers younger than 18 years of age should not take aspirin. It increases the risk of Reye’s Syndrome, a serious illness that can lead to death.
Questions to ask your doctor
- What kind of OTC pain reliever is the best one to treat my pain?
- What are the side effects?
- What is the maximum amount I should take a day?
- How long should I take the OTC pain reliever?
- My pain is not going away. Could I need something stronger?
- What’s the difference between OTC and prescription-strength pain relievers?
Copyright © American Academy of Family Physicians
This information provides a general overview and may not apply to everyone. Talk to your family doctor to find out if this information applies to you and to get more information on this subject.